Alert archive / Oklahoma / Wind Advisories in 2020

Wind Advisory 6, NWS Norman, OK

April 24, 2020Ellis County, Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this wind advisory at Apr 24, 2020, 3:28 AM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It took effect at Apr 24, 2020, 1:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2020, 3:28 AM CDT (08:28 UTC)
In effect from
Apr 24, 2020, 1:00 PM CDT
Expired
Apr 24, 2020, 3:47 PM CDT
In force
3 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2968 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS74 KOUN 240828
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
328 AM CDT Fri Apr 24 2020

OKZ004-009-010-242030-
/O.NEW.KOUN.WI.Y.0006.200424T1800Z-200425T0000Z/
Harper-Ellis-Woodward-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, and Woodward
328 AM CDT Fri Apr 24 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Harper, Ellis and Woodward Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
539 
WWUS74 KOUN 242047 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
347 PM CDT Fri Apr 24 2020

OKZ004-009-010-242200-
/O.CAN.KOUN.WI.Y.0006.000000T0000Z-200425T0000Z/
Harper-Ellis-Woodward-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, and Woodward
347 PM CDT Fri Apr 24 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts around 30 mph will be possible through sunset.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Apr 23, 10:58 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 10:58 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1058 PM CDT Thu Apr 23 2020

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 248 PM CDT Thu Apr 23 2020

A couple of shortwaves within a northwesterly flow aloft may bring
in some storms off the Central High Plains for the short term of the
forecast.  The first is a rather weak wave coming through this
evening.  MUCAPE values of 500-1000 J/kg may destabilize the
atmosphere for an isolated thunderstorm or two, but would likely be
more of a light rain event.  Latest HRRR guidance remains consistent
with some development beginning across western Oklahoma by late
afternoon while cloud development and mid-level radar echos are
starting to occur.  No severe weather is expected if a few of these
storms develop.  The second wave coming down from the higher plains
will be a much deeper amplitude trough, developing a surface low
across the Texas Panhandle, which will be moving across Oklahoma on
Friday.  Expecting cooler mid-level air to steepen temperatures
lapse rates from west to east with Fridays system, increasing MUCAPE
values up to 3000 J/kg in southeast Oklahoma.  Rain could start
developing in more stable air across northwest Oklahoma as a frontal
boundary/cold front moves through, with thunderstorms developing in
destabilizing air across central Oklahoma.  Expecting the strongest
vertical ascent across southeast Oklahoma as the left exit region of
an upper jet maxima will be in place there, as well as a fairly
strong low level jet. As a result, southeast Oklahoma has a slight
risk for some severe thunderstorms as a few supercells could develop
late in the afternoon into the evening, with large damaging hail and
60 mph wind gusts as the main hazard.  A marginal risk for severe
thunderstorms extends across east central Oklahoma just to the east
of the Oklahoma City metro.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 156 PM CDT Thu Apr 23 2020

Models show generally a NW or WNW flow aloft over the weekend into
next week, with disturbances/shortwaves moving through the flow
which could lead to a chance for showers/storms at times. Figuring
out timing of the disturbances and associated rain chances could be
a bit tricky. Models also show a front moving across the area
Tuesday. The highest chances next week for showers/storms, right
now, look to be Tuesday with this front. Models show an upper trough
digging and moving across the eastern U.S. towards the middle to
late next week. There are some differences on where this digging
begins and how far south it digs. The ECMWF digs the trough over the
Plains with an upper low developing and moving across the Midwest
whereas the GFS begins digging further east across the upper Midwest
with low north of the Great Lakes. If the ECMWF is correct there may
be some upper support in the region with the storms Tuesday where
GFS would have very little upper support. Either way, enough
instability could be around that some strong to severe storms may be
possible Tuesday.

Temperatures are expected to gradually warm over the weekend into
early next week. Generally, near or above average temperatures are
expected across the fa next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1035 PM CDT Thu Apr 23 2020

Primarily VFR forecast through the period. Strong cold front will
move across the region from west to east late morning and
afternoon tomorrow. While scattered showers are possible across
northern Oklahoma ahead of the front, will focus prob30 TSRA to
possible convection along and just behind front, with associated
MVFR conditions at KPNC. Northwest winds will gust 20 to 30 KT
most sites through much of the day with winds decreasing after
00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  74  48  70 /  20  30   0   0
Hobart OK         54  75  47  73 /  10  20   0   0
Wichita Falls TX  60  80  50  75 /   0  10   0   0
Gage OK           50  70  43  71 /  10  20   0  10
Ponca City OK     55  71  46  70 /  40  60  10   0
Durant OK         58  82  52  73 /   0  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....25
AVIATION...11
Hazardous weather outlook, Apr 23, 8:58 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
858 PM CDT Thu Apr 23 2020

OKZ004>048-050>052-TXZ083>090-241000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
858 PM CDT Thu Apr 23 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated thunderstorms may move across far northern Oklahoma. These
storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered thunderstorms are expected Friday with the greatest coverage
across northern and eastern portions of Oklahoma. Some of the storms
may become severe, mainly east of a line from Stillwater, to Pauls
Valley, to Marietta Oklahoma. Hail up to the size of golf balls
and damaging wind gusts will be possible.

Additional thunderstorm chances will be possible Monday and
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 23, 11:03 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1103 PM CDT Thu Apr 23 2020

OKZ005-010-240500-
Woodward OK-Woods OK-
1103 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward and central
Woods Counties Until midnight CDT...

AT 1102 PM CDT, the leading edge of strong and gusty winds extended
4 miles east of Alabaster Caverns State Park, moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Waynoka, Freedom, Alabaster Caverns State Park and Avard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3651 9927 3670 9928 3692 9879 3655 9872
TIME...MOT...LOC 0402Z 255DEG 16KT 3668 9907

03
Special weather statement, Apr 23, 11:05 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1105 PM CDT Thu Apr 23 2020

OKZ007-008-240515-
Kay OK-Grant OK-
1105 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR Kay and southeastern Grant
Counties Until 1215 AM CDT...

AT 1102 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 4 miles north of Braman to
3 miles east of Nardin to 3 miles southeast of Lamont, moving east at
35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Lamont, Kaw City, Braman,
Deer Creek, Kildare, Chilocco, Kaw Lake, Hardy, Nardin, Blackwell
Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9703 3669 9705 3666 9706
      3660 9704 3660 9776 3678 9770 3684 9753
      3700 9740 3700 9675
TIME...MOT...LOC 0402Z 255DEG 29KT 3699 9732 3680 9738 3666 9751

03
Special weather statement, Apr 24, 3:26 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
326 AM CDT Fri Apr 24 2020

OKZ019-020-240900-
Payne OK-Logan OK-
326 AM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and southern
Logan Counties Until 400 AM CDT...

AT 324 AM CDT, a strong thunderstorm was located near Cedar Valley,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3577 9714 3579 9757 3594 9760 3598 9714
TIME...MOT...LOC 0824Z 262DEG 19KT 3587 9750

Ware

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:03 PM CDTSpecial Weather StatementOUNWoods57 min
Apr 23, 11:05 PM CDTSpecial Weather StatementOUNKay70 min
Apr 24, 3:26 AM CDTSpecial Weather StatementOUNLogan34 min
Apr 24, 3:58 AM CDTSpecial Weather StatementOUNPayne32 min
Apr 24, 5:17 AM CDTSpecial Weather StatementOUNNoble28 min
Apr 24, 2:51 PM CDTSpecial Weather StatementOUNKay24 min
Apr 24, 3:24 PM CDTSpecial Weather StatementOUNKay36 min
Apr 24, 5:39 PM CDTSpecial Weather StatementOUNOkfuskee36 min
Apr 24, 5:51 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole39 min
Apr 24, 6:21 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan39 min
Apr 24, 6:43 PM CDTSpecial Weather StatementOUNAtoka32 min
Apr 24, 6:48 PM CDTSevere Thunderstorm WarningOUNAtoka28 min
Apr 24, 6:54 PM CDTTornado WarningOUNBryan38 min

Nearby

Wind Advisories in Oklahoma, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.